Article Text

Download PDFPDF
CASE REPORT
Serotonin syndrome: pills, thrills and shoulder aches
  1. Malcolm Proudfoot,
  2. Joe Gormley
  1. Department of Neurology, Royal Devon & Exeter NHS Foundation Trust, Exeter, UK
  1. Correspondence to Dr Malcolm Proudfoot, m.proudfoot{at}gmail.com

Summary

This case demonstrates an acute presentation of unwitnessed seizure causing typical injuries. Progress in hospital was complicated by worsening autonomic disturbance and agitation, typical for serotonin syndrome, suspected in light of recent selective serotonin reuptake inhibitor  antidepressant initiation. Supportive care required treatment in the intensive care unit setting but full recovery ensued. This case not only reminds clinicians of the potential pitfalls in assessing postictal injured patients, but also that serotonin syndrome requires a high-index of diagnostic suspicion given the range of presenting features. Management ranges from simple withdrawal of the offending agent to specific therapies such as a cyproheptadine.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.